Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 59, NWS Denver/Boulder, CO

September 1, 1999Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Sep 1, 1999, 3:14 PM MDT for Weld County, Colorado. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 1, 1999, 3:14 PM MDT (21:14 UTC)
Expired
Sep 1, 1999, 3:45 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The radar

The Denver radar (KFTG), 60 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 3:21 PM MDTHail 0.75La Salle, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 2:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

323 
WFUS1 KDEN 012114 RRA
TORDEN
COC123-012145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
314 PM MDT WED SEP 1 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 345 PM MDT

* AT 314 PM MDT...THE PUBLIC REPORTED A TORNADO AT THE INTERSECTION 
OF COUNTY ROADS 52 AND 41...ABOUT 3 MILES NORTHEAST OF MILTON 
RESERVOIR...OR ABOUT 12 MILES SOUTHEAST OF GREELEY...MOVING   
NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...MILTON
RESERVOIR...LA SALLE...KERSEY...GILL...EVANS AND BARNESVILLE

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4026 10475 4022 10468 4019 10458 4020 10446
          4026 10437 4046 10425 4056 10446 4045 10457
          4040 10474

RJK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Sep 1, 3:05 AM MDT, 12 hours 9 minutes earlier.

Area forecast discussion, Sep 1, 3:05 AM MDT, 12 hours 9 minutes before
AREA FORECAST DISCUSSION FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
305 AM MDT WED SEP 1 1999

MAIN CONCERN WILL BE WHERE COLD FRONT OVER SOUTHERN WYOMING AND
NEBRASKA PANHANDLE ENDS UP...AND THUS THREAT OF SEVERE WEATHER.
MODEL RUNS HAVE BEEN PROGRESSIVELY WEAKER AND FARTHER NORTH WITH
FINAL FRONTAL POSITION.  LATEST 06Z RUC NOW INDICATES THAT FRONT MAY
HANG UP OVER THE CHEYENNE RIDGE BY 18Z.  08Z MAPS ANALYSIS INDICATES
ONLY VERY WEAK PRESSURE RISES NORTH OF FRONT...WHICH WOULD SUPPORT
THIS SOLUTION.  IN FACT...FRONT MAY HAVE A TENDENCY TO PUSH BACK
SLIGHT NORTHWARD LATE THIS AFTERNOON...SPURRED ON BY STRONG
SOUTHERLY FLOW ALOFT AND INCREASED SURFACE HEATING AND MIXING.
THUS...BEST CHANCE OF STORMS WILL BE NEAR THE WYOMING/NEBRASKA
BORDERS LATE AFTERNOON AND EVENING.  POINTS FARTHER SOUTH LIKE LIMON
MAY VERY WELL REMAIN CAPPED THIS AFTERNOON.

ANY STORMS THAT DEVELOP WILL BE CAPABLE OF TAKING ON SUPERCELL
CHARACTERISTICS AND BECOMING SEVERE.  SHEAR PROFILE AND LENGTH OF
HODOGRAPH IS MORE THAN SUFFICIENT TO PROMOTE SUSTAINED ROTATING
UPDRAFTS.  THEREFORE...EVEN THOUGH MONSOON FLOW IN PLACE...STORMS
WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.  STORM RELATIVE
HELICITY REMAINS MAINLY BELOW 100 M2/S2...SO THREAT OF ANY TORNADOES
IS FAIRLY LOW AT THIS TIME.

AS LOW LEVEL JET INTENSIFIES THIS EVENING...STORMS MAY ALSO START
TRAINING AND PRODUCE FLOODING RAINS.

AGAIN...MUCH OF THIS OCCURRING DEPENDS ON POSITION OF FRONT THIS
AFTERNOON AND EVENING.  LATEST TRENDS AND INDICATIONS POINT TO THE
WYOMING AND NEBRASKA BORDER AREA.

LATER PERIODS LOOK OK WITH MONSOON FLOW STILL IN PLACE THROUGH
THURSDAY.  HOWEVER...AVN/MRF KEEPING UP WITH THEIR TRICKS BY ONCE
AGAIN RETURNING TO A MORE PROGRESSIVE SOLUTION WITH WEST COAST TROF.

BARJENBRUCH

.DEN...NONE.

In the hours before

Special weather statement, Sep 1, 10:49 AM MDT, 4 hours 25 minutes before
COZ030-032>050-010600-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
1045 AM MDT   WEDNESDAY   SEPTEMBER 1 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  THE FLOW OF MONSOON MOISTURE CONTINUES IN FULL SWING
OVER THE MOUNTAINS AND WESTERN COLORADO.  THE EASTERN EDGE OF THIS
MOISTURE IS OVER THE FRONT RANGE FOOTHILLS.  STRONG SOUTHWEST
WINDS ALOFT CONTINUE OVER THE AREA AS WELL.  THE COMBINATION OF
THE MOIST MONSOON AIRMASS AND UNSTABLE AIR CAUSED BY STRONG SOLAR
HEATING WILL SPAWN SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS
AFTERNOON AND EVENING.  THE THREAT OF THUNDERSTORMS EXIST IN ALL
AREAS THIS AFTERNOON BUT THE MOST LIKELY LOCATIONS FOR THUNDERSTORMS
WILL BE THE FOOTHILLS...MOUNTAINS AND I-25 CORRIDOR AND IN WELD...
LOGAN...SEDGWICK AND PHILLIPS COUNTIES.

WITH THE STRONG FLOW ALOFT AND THE SUBSTANTIAL INSTABILITY OF THE
ATMOSPHERE...THE POTENTIAL EXISTS FOR SOME THUNDERSTORMS TO BE
SEVERE WITH WIND GUSTS TO NEAR 60 MPH AND PERHAPS SOME LARGE HAIL.
IF ANY SEVERE THUNDERSTORMS DO DEVELOP THEY ARE MOST LIKELY GOING
TO OCCUR NEAR THE WYOMING BORDER.  RAINFALL FROM THE THUNDERSTORMS
WILL BE ON THE ORDER OF 1/2 TO 1 INCH SINCE THE WINDS ALOFT WILL
PUSH THEM NORTHEAST ABOUT 25-30 MPH.

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR EVENING SINCE
MOST OF THE ACTIVITY IS EXPECTED TO BE NORTH AND EAST OF THE DENVER
METRO AREA...HOWEVER SIGNIFICANT WEATHER AND RAINFALL REPORTS WILL
BE GREATLY APPRECIATED.

END...BOODA...WFO DENVER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:12 PM MDTSevere Thunderstorm WarningBOUAdams, Weld33 min
Sep 1, 2:45 PM MDTSevere Thunderstorm WarningBOUWeld30 min
Sep 1, 4:40 PM MDTTornado WarningBOUWeld30 min
Sep 1, 5:11 PM MDTSevere Thunderstorm WarningBOULogan, Weld49 min
Sep 1, 5:45 PM MDTSevere Thunderstorm WarningBOULarimer30 min
Sep 1, 5:50 PM MDTTornado WarningBOULogan40 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.